The Lupus Forum banner
1 - 12 of 12 Posts

·
Registered
Joined
·
2 Posts
Discussion Starter · #1 ·
Hi, Im a 41 year old female recently diagnosed with mild SLE. Having initially been on hydroxychloroquine my consultant has put me onto steriod treatment which has eleviated my joint pain and swellings! Was wondering if anyone diagnosed with mild SLE has gone onto develop organ involvement? This is a worry to me and would be grateful to anyone who is sharing similar anxieties, thanx xx
 

·
Registered
Joined
·
4,444 Posts
Welcome to the site, it's very normal to have some anxieties over this disease when first diagnosed. Generally speaking, if you have been having symptoms (even if undiagnosed) for 5 years or more, then it is unlikely that you will develop organ involvement in the future. Most specifically kidney involvement. Only about 50% of SLE patients will have kidney involvement that requires specific treatment. So yes - many people will not go on to develop that kind of organ involvement. Brain involvement (NP-SLE or CNS SLE is even less likely, much less likely in fact.

A great many people will suffer from "just" the common symptoms of fatigue, rashes, joint pain. Of course, that's bad enough. Nothing mild about those symptoms as it can get really bad sometimes.

Do your best to take care of yourself, keep learning about lupus to your comfort level (sometimes too much information is a bad thing as is too little!), and ask us anything as we're glad to help and hopefully reassure you. :)
 

·
Registered
Joined
·
7,800 Posts
Hello gill and welcome :)

I would second what Maia has said about organ involvement. Many people who have that so called "mild" SLE continue to have mild SLE. It is not a "progressive" disease.

I'm wondering with your symptoms that are "worse" on prednisolone. Could it maybe be that you don't actually have a high enough dose and that your disease activity is flaring at the moment? Some people complain of a worsening of symptoms after diagnosis and that may be partly due to diagnosis coming at a time when the disease is quite "active" (and therefore easier to find in bloods, clinical signs etc.) and in that active phase there will be worse flare-ups of the disease. Some people do have side-effects from steroids but they are different and I have never heard of them worsening disease activity.

hugs :hug:
Katharine
 

·
Registered
Joined
·
14,661 Posts
Welcome to the forum Gill ! :)

I think you will find it very helpful as there is a vast amount of useful practical information and emotional support here from very experienced patients.

I get the impression that you mean that Prednisone has eased your symptoms? That figures because it is a potent fast acting anti inflammatory. It is very useful while waiting for longer acting medicines to take effect and at times can be life saving when organ involvement threatens. However it is used as little as possible because it has very bad long term side effects- and some undesirable short term ones too.

I would be very concerned if I had been taken off Plaquenil as it is a major drug to change the course of the disease as well as helping with many symptoms. It usually has no bad side effects and those it can have will be checked for regualrly and are not permanent. It also has very useful not so obvious side effects such as lowering cholesterol. People stay on Plaquenil as a base line drug even when they need far more potent medicines to get the disease under control. It is all some people need in the way of medication.

However Plaquenil does take several months to take full effect so maybe you simply weren't on it long enough. I hope the Prednisone is simply short term to tide you over. If you have indeed been taken off Plaquenil I suggest you insist on starting it again.

Yes, the prospect of worsening and more severe disease is always a concern when newly diagnosed or even in the first few years. Statistically, I have read that one third improve even going into remission whether medicated or not, one third stay much the same with disease controlled, while one third do not respond so well to medication and worsen. One thing is sure: that early effective treatment lessens the chances of it worsening. That means accurate diagnosis, good doctoring being an informed patient especially about your own case, and taking various self help measures, to try to stop the disease getting a firmer hold or getting worse than it is at time of diagnosis.

I suggest starting to inform yourself about your case by knowing why you were diagnosed, getting blood test results and learning to understand them, knowing what good care should be like, and getting an idea of the medicines that are used. Armed with this information you can make sure that you are getting the best possible treatment available and you can discuss your condition and options intelligently with your doctor.

The self- help measures is a vast topic. It will almost certainly involve some changes to life style: maybe dietary changes, making sure you pace yourself and prioritise so as to get as much rest as possible and learning some de-stressing and relaxation techniques; getting all the help that is available to you; avoiding UV exposure if there are signs that you are photosensitive and taking care not to be unduly exposed anyway, and so on.

Most of us have to cope with family, friends and the workplace too, educating them and resisting helpful suggestions about miracle cures and such.
It's a tall order initially and it will take time to adjust. Take it day by day.

Let us know how you are getting on and don't hesitate to ask for advice about any aspect of living well with lupus.

Bye for now :)
Clare
 

·
Registered
Joined
·
7,800 Posts
ah yes alleviated and not elevated!!!! silly me :rotfl:
 

·
Registered
Joined
·
2 Posts
Discussion Starter · #6 ·
Many thanx

Aww thanx to you all for your welcome messages they are much appreciated! I apologise for the mix up with my spelling, but yes my symptoms have improved greatly with the steriod tretment. I am still taking plaquenil and that has helped to make my very annoying photosensitive rash disappear after nearly a year of discomfort! Its nice to talk to fellow patients as I dont know of anyone with lupus and although friends and family are sympathetic, its hard to express how you really feel to those without it. The hardest thing for me is the fatigue:( I had two jobs but have given one up as I couldnt cope with the tiredness! I feel like a wimp! Ive had a kip this afternoon, shocking!!:lol: You have all made me feel welcome so thanx again and I will definately use this site a lot!! xx
 

·
Registered
Joined
·
7,800 Posts
No worries about your spelling :wink2: It was me not being awake enough, thankfully Clare's always on the ball :hehe:
 

·
Registered
Joined
·
339 Posts
Hi Gill,
Nice to meet you. I feel the same as you. Hope you enjoy being here on the site. It has been invaluable to me since I got diagnosed.
Great people and great advice and support.
Good luck
Sal x
 

·
Registered
Joined
·
4,968 Posts
Hi Gil and welcome.

You have been given some great advice here from some very knowledgeable people here on the board.

I just wanted to shout out to you and let you know that I think you will love it here and find all the support you need.

Join us in the chat room sometime.:wink2:
 

·
Registered
Joined
·
149 Posts
Hi Gill warm warm welcome to the forums. Superb advice given by the experienced folk here, I am new myself, both to SLE diagnosis with other issues and the boards.
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
Hi and welcome to the site. I completely understand your concerns as I have the same ones. I am just a year older than you and since my mom had kidney disease they watch me like a hawk. So far so good but there is always that fear.

Just remember to take one day at a time and enjoy the good days that you get. I hope you are feeling ok and doing well.
 
1 - 12 of 12 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top